Utah, 2012

Wildfire and High Wind in Utah, June 21 to 30, 2012

June 21 to 30, 2012 · NWS SLC · 8 events in 6 counties and zones

With very dry fuels, a very dry air mass, and an increasing southwesterly flow as a low pressure system remained near the Pacific Coast, conditions across Utah became perfect for explosive fire growth. The winds were severe at times across northwest Utah, and any fires that started spread very quickly.

The toll

Deaths
1
Injuries
6
Property damage
$490,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

With very dry fuels, a very dry air mass, and an increasing southwesterly flow as a low pressure system remained near the Pacific Coast, conditions across Utah became perfect for explosive fire growth. The winds were severe at times across northwest Utah, and any fires that started spread very quickly. Several of these wildfires caused property damage or injuries, and one caused a fatality. Note that some of these fires continued into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 21, 9:06 AM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 21, 9:06 AM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1006 AM MDT THU JUN 21 2012

.SYNOPSIS...SOUTHWEST FLOW WILL INCREASE OVER THE AREA OVER THE
NEXT SEVERAL DAYS. MOISTURE WILL BECOME ENTRAINED IN THIS FLOW
LATE IN THE WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...VERY DRY AIRMASS OVER THE AREA HAS WARMED
CONSIDERABLY IN THE PAST 24 HOURS AND MORE WARMING IS FORECAST.
RESULT WILL BE SIGNIFICANT INCREASE IN TEMPERATURES.

AS TROUGH DEEPENS ALONG WEST COAST AND RIDGE REMAINS PARKED OVER
THE PLAINS SOUTHWEST FLOW WILL ALOFT WILL INCREASE. AT THE SAME
TIME THERMAL SEA LEVEL PRESSURE LOW DEVELOPS OVER THE GREAT BASIN
AND SURFACE PRESSURE GRADIENTS BECOME FAVORABLE FOR SOUTHERLY FLOW
IN THE NORTH SOUTH ORIENTED VALLEYS OF UTAH. RESULT WILL BE
INCREASING SURFACE WINDS EACH OF THE NEXT FEW DAYS AFTER MORNING
SURFACE INVERSIONS MIX OUT.

MOISTURE...EVENTUALLY MOISTURE GETS ENTRAINED IN THIS SOUTHERLY
FLOW. OVERNIGHT MODELS INDICATE PRECIPITABLE WATER INCREASING ON
SATURDAY AFTERNOON NEAR THE FOUR CORNERS. MOISTURE SPREADS
WESTWARD AND NORTHWARD ON SUNDAY AND REMAINS OVER THE AREA AT
LEAST THROUGH MONDAY. AFTER MONDAY MODELS DIFFER WITH EC SHUNTING
MOISTURE TO THE EAST WHILE MOISTURE LINGERS OVER THE AREA ANOTHER
DAY OR TWO IN THE GFS.

WILL LOOK AT 12Z RUNS AND CONSIDER MAKING SOME CALLS TO SOUTHERN
PARKS TO ALERT THEM TO POSSIBILITY OF RAIN LATE IN WEEKEND.

NO CHANGES TO CURRENT FORECASTS AT THIS TIME.

&&

.AVIATION...LIGHT SOUTHEAST SURFACE WINDS AT THE SLC TERMINAL THIS
MORNING WILL WORK AROUND TO THE NORTHWEST BETWEEN 18 AND 20Z. VFR
CONDITIONS WILL EXIST UNDER CLEAR SKIES THROUGHOUT THE TAF PERIOD.

&&

.FIRE WEATHER...VERY WARM AND DRY CONDITIONS WILL DOMINATE THE
PATTERN ACROSS THE FIRE DISTRICT INTO THE WEEKEND. INCREASING
SOUTHWEST FLOW ACROSS WESTERN UTAH TODAY WILL BECOME MORE WIDESPREAD
TOMORROW AND SATURDAY ACROSS THE AREA. AFTERNOON RELATIVE HUMIDITIES
IN THE SINGLE DIGITS ACROSS MANY AREAS COMBINED AND MINIMAL
OVERNIGHT RH RECOVERY CAN BE EXPECTED UNDER THESE CONDITIONS
YIELDING A LONG DURATION AND SIGNIFICANT FIRE WEATHER EVENT.
EXPECTING TO SEE HAINES INDEX VALUES RISE TO 5 AND MOSTLY 6 ACROSS
THE STATE YIELDING POTENTIAL FOR EXTREME FIRE BEHAVIOR AND EXPLOSIVE
GROWTH DURING THAT TIME. RED FLAG WARNINGS REMAIN IN EFFECT FOR
WEST-CENTRAL AND SOUTHWEST UTAH TODAY AND ACROSS ALL AREAS WHERE
FUELS ARE CRITICALLY DRY FRIDAY AND SATURDAY.

MONSOONAL MOISTURE WILL SPREAD IN FROM THE SOUTH LATER SATURDAY
BEFORE DEEPENING SUNDAY AND MONDAY. ISOLATED HIGH-BASED
THUNDERSTORMS SATURDAY AFTERNOON WILL BRING A THREAT FOR DRY
LIGHTNING TO GO ALONG WITH THE ALREADY VOLATILE ANTECEDENT
CONDITIONS. LIGHTNING WILL INCREASE SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON...AS WILL THE POSSIBILITY OF WETTING RAINS AND MODESTLY
HIGHER RH VALUES. LIGHTNING CAUSED STARTS ARE A CONCERN DUE TO THE
DRY ANTECEDENT CONDITIONS...AND MAY NEED TO EXTEND FIRE WEATHER
HIGHLIGHTS INTO SUNDAY DUE TO LIGHTNING THREATS. WILL MONITOR THAT
POTENTIAL CLOSELY OVER THE NEXT FEW SHIFTS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 9 AM FRIDAY TO 11 PM MDT SATURDAY FOR
     UTZ478-489-493-494-496>498.

     RED FLAG WARNING FROM 9 AM FRIDAY TO 11 PM MDT SATURDAY BELOW
     6500 FEET FOR UTZ479-480.

     RED FLAG WARNING UNTIL 11 PM MDT SATURDAY FOR UTZ492-495.

     RED FLAG WARNING FROM 9 AM FRIDAY TO 11 PM MDT SATURDAY BELOW
     7500 FEET FOR UTZ488.

WY...NONE.
&&

PUBLIC...DUNN
FIRE WEATHER...CHENG
AVIATION...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 21, 6:03 AM MST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
703 AM MDT THU JUN 21 2012

UTZ001>016-019>021-517-518-WYZ021-221300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
703 AM MDT THU JUN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WARMING TREND WILL BEGIN TODAY AS HIGH PRESSURE TO THE SOUTHEAST
AND DEEP LOW PRESSURE OFF THE PACIFIC NORTHWEST COAST WILL CREATE A
VERY WARM AND DRY SOUTHERLY FLOW ACROSS THE AREA. TEMPERATURES THIS
AFTERNOON WILL JUMP SUBSTANTIALLY...WITH MANY AREAS OF CENTRAL AND
NORTHERN UTAH SEEING READINGS CLIMB 10 TO 20 DEGREES FROM WEDNESDAY.

HAZARDOUS FIRE WEATHER CONDITIONS WILL DEVELOP AGAIN THIS AFTERNOON
FOR MUCH OF SOUTHWEST UTAH. A RED FLAG WARNING IS IN EFFECT FOR THE
SOUTHWEST UTAH BEGINNING AT NOON TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WARMING TREND WILL CONTINUE THROUGH SATURDAY...WITH MANY AREAS
OF THE STATE EXPERIENCING RECORD OR NEAR RECORD HIGH TEMPERATURES
BOTH FRIDAY AND SATURDAY. TRIPLE-DIGIT HEAT COULD REACH INTO NORTHERN
UTAH ON SATURDAY.

GUSTY SOUTH WINDS AND VERY LOW HUMIDITIES WILL ACCOMPANY THE HOT
TEMPERATURES. THIS WILL PRODUCE DANGEROUS FIRE WEATHER CONDITIONS
ACROSS THE ENTIRE STATE THROUGH AT LEAST SATURDAY EVENING. RED
FLAG WARNINGS WILL BE IN EFFECT AREA WIDE THROUGH THE FIRST HALF
OF THE WEEKEND.

MOISTURE WILL WORK NORTH OUT MEXICO LATE IN THE WEEK...THEN STREAM
NORTH ACROSS UTAH BEGINNING THIS WEEKEND. THE INITIAL SURGE OF
MOISTURE WILL LEAD TO ISOLATED AFTERNOON DRY THUNDERSTORMS
SATURDAY...FOLLOWED BY SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY
AND AGAIN MONDAY. CLOUD COVER AND PRECIPITATION WILL BRING THE VERY
HOT TEMPERATURES BACK TO LATE JUNE NORMALS BY MONDAY.

DRIER AIR WILL INVADE WESTERN UTAH MIDWEEK...PUSHING SHOWERS AND
THUNDERSTORMS EAST INTO SOUTH-CENTRAL THROUGH EASTERN UTAH FOR
TUESDAY. FURTHER DRYING WILL END MOST OF THE SHOWERS AND
THUNDERSTORM ACTIVITY BY WEDNESDAY.

THE EXTREME FIRE DANGER SHOULD ABATE EARLY NEXT WEEK DUE TO CLOUD
COVER...HIGHER HUMIDITIES AND SCATTERED PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

7 wildfire, 1 high wind. Local standard time, as filed.

Wildfire, Southern Wasatch Front

When
June 21, 10:30 AM MST to June 25, 12:00 PM MST
Where
Southern Wasatch Front forecast zone
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
State Official

The Dump Fire began on June 21st on the west side of Utah Lake, and was caused by target shooters using explosive targets. This fire threatened the communities of Saratoga Springs and Eagle Mountain, leading to the evacuation of nearly 600 homes and 2,500 people beginning on June 22nd. Fire suppression was able to keep the fire from reaching the communities, and the evacuations were lifted by the end of June 23rd. The fire was 100% contained on June 25th, after it had burned a total of 5,507 acres. Two firefighters were injured; one received a first degree burn, and the other became dehydrated and required transport to a local hospital. The only reported property damage was power line infrastructure damaged in the fire. In addition to this damage, fire suppression costs totaled $2.1 million.

Wildfire, Salt Lake and Tooele Valleys

When
June 23, 11:20 AM MST to 11:45 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Property damage
$35,000
Reported by
Newspaper

A fire started in a field in Draper, Utah, damaging one home and threatening two others. The fire burned through 150 feet of wooden fencing, and caused light damage to a garage and a vehicle at one of the homes, before being contained 25 minutes later.

High Wind, Great Salt Lake Desert and Mountains

When
June 23, 12:55 PM MST to June 25, 2:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

Prolonged windy conditions existed across the Great Salt Lake Desert and Mountains, as a low near the west coast kept the area in persistent southwesterly flow. Peak wind gusts included 60 mph at Durand Road, 59 mph at Upper Cedar Mountain, and 58 mph at the Ditto sensor.

Wildfire, Salt Lake and Tooele Valleys

When
June 23, 2:10 PM MST to 5:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Injuries
1 direct, 0 indirect
Property damage
$400,000
Reported by
Newspaper

A tree fell onto a power line in West Jordan, Utah, igniting a field. This fire quickly spread into nearby homes, burning two houses. In addition, a third home suffered significant smoke damage, and the fire damaged a fence and a gazebo. One firefighter suffered heat exhaustion while battling the blaze, which was put out later that day.

Wildfire, Utahs Dixie and Zion National Park

When
June 23, 3:30 PM MST to June 25, 11:00 AM MST
Where
Utahs Dixie and Zion National Park forecast zone
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
State Official

The Quail Fire began near Leeds, Utah on June 23rd, and was ignited by people burning debris. The fire threatened some residences in the area, with approximately 60 homes being evacuated, and also threatened a desert tortoise habitat. Two sheds were destroyed in the fire, local power infrastructure was damaged, and one firefighter suffered a heat-related injury. The fire burned 1,708 acres before being 100% contained on June 25th, and fire suppression cost a total of $250,000. This fire is not to be confused with another Quail Fire that began in July near Alpine, Utah.

Wildfire, Wasatch Mountains South of I-80

When
June 23, 3:47 PM MST to June 30, 11:59 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
State Official

The Wood Hollow Fire began on June 23rd near Fountain Green, Utah in Sanpete County. The fire was ignited when gusty winds caused a power line to come too close to the top of another power pole, sparking a grass fire at its base. The electrical ground wires had been removed by copper thieves, which eliminated the system's ability to properly dissipate the electrical current. This fire caused one fatality, a 60-year-old male whose body was found inside a burned car. Two firefighters also sustained minor injuries.

In total, the Wood Hollow Fire burned 47,387 acres, and caused extensive property damage. The communities of Indian Ridge, Elk Ridge, Big Hollow, and Oaker Hills all experienced mandatory evacuations. 52 residential buildings were destroyed, 108 other non-residential buildings were destroyed, and there was damage to local power infrastructure and the Indian Ridge water system. Some livestock was lost, with approximately 300 sheep killed and approximately 15 horses killed. In addition to these losses, fire suppression costs totaled $5.8 million. Note that this fire continued into July, and the monetary property damages will be listed in July's report.

Wildfire, Wasatch Plateau/Book Cliffs

When
June 23, 3:56 PM MST to June 30, 11:59 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
State Official

The Seeley Fire began on June 23rd in the Manti-La Sal National Forest, and was caused by lightning. This fire burned for nearly a month, consuming 48,050 acres before it was 100% contained on July 18th. The fire closed several campgrounds and youth camps, shut down a major oil and gas field, shut down several working coal mines, and caused the evacuation of approximately 250 residences. Two non-residential buildings were damaged in the fire. In addition to the property damages, fire suppression efforts on the fire cost a total of $8.7 million. Note that this event continued into July, and monetary property damages will be listed on the July report.

Wildfire, Wasatch Plateau/Book Cliffs

When
June 24, 5:00 PM MST to June 30, 11:59 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
State Official

The Church Camp Fire began on June 24th, approximately 22 miles south of Duchesne, Utah. The cause of the fire is unknown, but it was believed to be human-caused. The fire caused the evacuation of Argyle Canyon, a popular summer cabin and recreation area. A total of 7,211 acres were burned before the fire was 100% contained on July 7th. Three injuries to firefighters were reported, with one back injury and two heat-related injuries. The fire destroyed 15 cabins and 78 other non-residential buildings. In addition to the property damage, fire suppression costs totaled $12.2 million. Note that this event continued into July, and monetary property damage totals will be listed on the July report.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Wasatch Mountains South of I-802012-06-2660MaleVehicle/Towed TrailerDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393619, 395936, 393604, 395933, 395939, 395479, 396125, 396130.